Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Goodland, KS

May 28, 2005Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2005, 2:27 PM CDT for Rawlins County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 2:27 PM CDT (19:27 UTC)
Expired
May 28, 2005, 3:30 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 281927
SVRGLD
KSC153-282030-
/O.NEW.KGLD.SV.W.0090.050528T1927Z-050528T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 330 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES NORTHWEST OF ATWOOD...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATWOOD AROUND 315 PM CDT...
  LUDELL AROUND 325 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4001 10141 3990 10140 3973 10083 4000 10078

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 282010
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT MAY 28 2005

KSC153-282030-
/O.CON.KGLD.SV.W.0090.000000T0000Z-050528T2030Z/
RAWLINS KS-
310 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR
RAWLINS COUNTY...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF BEARDSLEY...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEARDSLEY AND BLAKEMAN AROUND 330 PM CDT...

AT 240 PM CDT...DIME SIZE HAIL WAS REPORTED 21 MILES NORTHWEST OF 
ATWOOD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 4001 10141 3980 10140 3973 10083 4000 10078

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:10 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 28, 9:10 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
810 AM MDT SAT MAY 28 2005

.UPDATE...FORECAST WILL BE UPDATED SHORTLY BASED ON RECENT
OBSERVATIONS WITH ISOLATED THUNDERSTORMS ALREADY DEVELOPING OVER KIT
CARSON COUNTY. WILL INCLUDE AN ISOLATED MENTION THROUGH MIDDAY WITH
SCATTERED POPS BY AFTERNOON ACROSS MUCH OF THE AREA. CALLS FROM
CHEYENNE COUNTY COLORADO INDICATE 1/8 MILE VISIBILITY IN AREA OF
MOISTURE ADVECTION NEAR DEVELOPING WARM FRONT.

MCGUIRE

.PREV DISCUSSION...(230 AM MDT SAT MAY 28 2005)

FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH MONDAY AND HIGH TEMPERATURES SUNDAY AND MONDAY. SATELLITE
CONTINUE TO SHOW A BLOCKY/AMPLIFIED FLOW FROM THE CENTRAL PACIFIC
INTO NORTH AMERICA. UPPER TROUGHS NEAR THE ALEUTIANS AND THE
NORTHEAST PORTION OF THE COUNTRY WILL CONTINUE TO HOLD UP THE FLOW.
ONE SHORTWAVE OVER COLORADO TO BRUSH AREA EARLY TODAY. ANOTHER
SHORTWAVE OVER THE PACIFIC NORTHWEST TO MOVE IN LATER TODAY. RIDGING
TO OUR NORTHWEST WILL LEAVE AREA OPEN TO UNSEASONABLY COOL AIR MASS.

AT JET LEVEL...GFS WAS DOING THE BEST. AT MID LEVELS...SATELLITE
WOULD SUPPORT THE GFS/UKMET WHILE HEIGHT ANALYSIS SAYS THE GFS/NGM
FOLLOWED THE ECMWF DOING WELL. MODELS ARE NOT DRY ENOUGH TO THE
NORTH OF US. HOWEVER...TO THE SOUTH AND SOUTHWEST OF AREA...MODELS
ARE TOO WET WITH THE NAM THE DRIEST. AT LOW LEVELS...NAM IS DOING
BETTER WITH THE SURFACE RIDGING FROM CANADA INTO THE CENTRAL AND
SOUTHERN PLAINS. WITH MOISTURE...THE NAM IS DOING BETTER ALTHOUGH
THAT IS NOT SAYING MUCH. THE UKMET/ECMWF DID BEST ON LOW LEVEL
TEMPERATURES. ONCE AGAIN WILL BE USING A BLEND OF THE MODELS WITH
EACH HAVING ITS OWNS STRENGTH AND WEAKNESSES.

TODAY/TONIGHT...JET DYNAMICS ARE NEAR WESTERN EDGE OF THE FORECAST
AREA BY LATE AFTERNOON. AREA REMAINS BETWEEN TWO JETS DURING THE
NIGHT. HOW MUCH MOISTURE WILL RETURN. CONVECTION OVER NEW MEXICO AND
WESTERN TEXAS COULD HOLD BACK A LOT OF LOW LEVEL MOISTURE RETURNING
YOU WOULD THINK. LATEST SURFACE ANALYSIS HAS BOUNDARY ALONG THE
SOUTHERN EDGE OF OUR AREA. THIS WILL BE THE INITIAL AREA OF
THUNDERSTORMS AS A SHORTWAVE MOVES INTO THIS AREA AND CURRENT
FORECAST HAS THIS WELL IN HAND. ADDITIONAL LOW LEVEL
CONVERGENCE/FORCING ALONG WITH MID/UPPER LEVEL DYNAMICS MOVE ACROSS
DURING THE NIGHT. WILL KEEP THE HIGH CHANCE POPS THROUGH THE NIGHT
BECAUSE OF THIS. SHOULD HAVE ENOUGH SUN TO HEAT UP. WINDS ARE NOT THE
BEST. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE GUIDANCE.

SUNDAY/SUNDAY NIGHT...DURING THE DAY MAIN JET REMAINS TO THE NORTH
OF AREA AND INTO THE NIGHT. AREA LOOKS TO BE UNDER MID LEVEL RIDGING
AS WELL DURING THE DAY. SLIGHT CHANCE TO LOW CHANCE POPS LOOK IN
ORDER WITH SOUTH AND SOUTHEAST HAVING THE BEST CHANCE FOR
PRECIPITATION. AREAS OF FOG STILL LOOK GOOD AS WELL. PLAN ON GOING
NEAR THE COOL GUIDANCE WITH THE MAV BEING WARMER THAN YESTERDAY.
LIFT MOVES ACROSS DURING THE NIGHT. HIGH POPS LOOKS IN ORDER FOR THE
NIGHT.

MONDAY/MONDAY NIGHT...RIGHT REAR QUADRANT OF JET DEVELOPS OVER THE
AREA DURING THE DAY AND MOVES ACROSS AREA DURING THE NIGHT. AREA
STARTS UNDER SOME SHORTWAVE RIDGING AT THE BEGINNING OF THE DAY THEN
THE NEXT SHORTWAVE STARTS AFFECTING THE WESTERN HALF DURING THE
AFTERNOON. THIS LOOKS TO BE THE STRONGEST SHORTWAVE OF THE BUNCH.
SLIGHT CHANCE TO CHANCE...HIEST IN THE WEST...LOOK IN ORDER FOR THE
DAY. HIGHER POPS FOR THE NIGHT LOOK IN ORDER AS WELL. UPSLOPE FLOW
CONTINUES AND WILL CONTINUE WITH COOL TEMPERATURES AND MAYBE SOME
FOG.

MAY LOWER TEMPERATURES FOR TUESDAY A LITTLE. OTHERWISE...NO CHANGES
PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BULLER
Hazardous weather outlook, May 28, 11:35 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT MAY 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED
THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE
CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA
AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY
THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK.
THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY
AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM
MDT (2 PM CDT).

BULLER/MWM

In the hours before

Special weather statement, May 28, 2:16 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT SAT MAY 28 2005

COZ090>092-KSZ001-NEZ079-290200-
CHEYENNE CO-CHEYENNE KS-DUNDY-KIT CARSON-YUMA-
116 PM MDT (216 PM CDT) SAT MAY 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT FOR PORTIONS OF
THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#339 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM MDT
(9 PM CDT):

IN COLORADO: YUMA...KIT CARSON...CHEYENNE
IN NEBRASKA: DUNDY
IN KANSAS: CHEYENNE

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDDecatur41 min
May 28, 1:57 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
May 28, 2:44 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
May 28, 3:22 PM CDTTornado WarningGLDRawlins38 min
May 28, 3:59 PM CDTSevere Thunderstorm WarningGLDRawlins61 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.